Tennessee, 2003Flash Flooding in Tennessee, June 18 to 19, 2003
June 18 to 19, 2003 · NWS OHX · 5 events in 3 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 18, 12:30 AM CST, 3 hours earlier.
Area forecast discussion, Jun 18, 12:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CDT WED JUN 18 2003
KOHX DOPPLER SHOWING SHOWERS BEGINNING TO REDEVELOP OVER WESTERN
MIDDLE TENNESSEE AT THIS TIME. BROAD AREA OF MOSTLY SHOWERS STRUNG
OUT ACROSS NORTH ALABAMA INCHING NORTHWARD.
UPPER SHORTWAVES WEST AND SOUTH PER LATEST SATELLITE AND 00Z MODEL
DATA...EACH GENERATING SHOWERS AND THUNDERSTORMS...BETTER COVERAGE
SOUTH. SURFACE BOUNDARY APPEARS TO BE ACROSS KENTUCKY WHERE A DEFINITE
DEWPOINT GRADIENT EXIST. DEEPER MOISTURE WITH SOUTHERN UPPER WAVE
AND RUC BRINGS IT NORTHWARD THIS MORNING AND DURING THE DAY.
00Z ETA SEEMS TO BE IN PHASE WITH UPPER LEVEL SHORT WAVES AND
ON-GOING PRECIP FIELD A LITTLE BETTER THAN NGM/GFS AT THIS TIME.
IF ETA IS RIGHT WE SHOULD SEE SHOWERS/TSTMS CONTINUE TO PULL NORTH
AND WELL INTO MID STATE BEFORE DAYBREAK...AND CONTINUE THROUGHOUT
THE DAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT.
WILL NOT ISSUE FLOOD WATCH AT THIS TIME SINCE THE HEAVY RAINS ARE
NOT EXPECTED TO BE WIDESPREAD...BUT DO EXPECT LOCALLY HEAVY RAINFALL
TO OCCUR TODAY AND AGAIN TONIGHT IN MIDDLE TENNESSEE.
PRELIMINARY NUMBERS:
NASHVILLE 83 69 83 64 82 7553
CROSSVILLE 78 65 77 60 77 7654
.BNA...NONE.
BOYD
01
Hazardous weather outlook, Jun 18, 3:12 AM CST, 18 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-191030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUN 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS MIDDLE TENNESSEE...ESPECIALLY DURING
THE AFTERNOON AND EVENING. SLOW MOVING STORMS WITH HEAVY DOWNPOURS
ARE EXPECTED...CREATING A CHANCE FOR LOCALIZED FLASH FLOODING.
ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS LIGHTNING ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAIN AND ISOLATED
SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. A BREAK FROM RAIN IS
EXPECTED FOR FRIDAY AND SATURDAY. CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WITH ISOLATED SEVERE WEATHER POSSIBILITIES
WILL RETURN SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTACT THE NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF FLASH FLOODING OR SEVERE WEATHER.
WIDESPREAD ACTIVATION IS NOT EXPECTED.
13
Flash Flood, Montgomery
- When
- June 18, 3:30 AM CST to 5:00 AM CST
- Where
- Montgomery County, 10 mi SW of Clarksville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
911 center reported that Palmyra and Hackberry were the hardest hit areas of the county. Part of Hembree Lane was washed away. Residents in their homes were cut off from their homes on Budds Creek Road and Vernon Creek Rd. There was also flooding on Louise Creek Road, Locust Grove Road, and Shallow Bridge Rd. A command post was set up near Palmyra to help flood victims.
Flash Flood, Montgomery
- When
- June 18, 4:00 AM CST to 5:00 AM CST
- Where
- Montgomery County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Streets and roads were flooded around the county.
Flash Flood, Sumner
- When
- June 18, 4:00 AM CST to 6:00 AM CST
- Where
- Sumner County, West Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
TDOT reported high water on roads from 5 AM CDT through 7 AM CDT in the vicinity of White House and Portland. Many big creeks were running bank full.
Flash Flood, Cumberland
- When
- June 18, 1:10 PM CST to 3:30 PM CST
- Where
- Cumberland County, Crab Orchard
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
TDOT reported high water on U.S. Highway 70 east at Crab Orchard.
Flash Flood, Cumberland
- When
- June 19, 1:10 PM CST to 3:30 PM CST
- Where
- Cumberland County, Grassy Cove
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
TDOT reported high water on State Highway 68 near Grassy Cove.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 18, 20032 deaths · 1 event
- Flash Flood in South Carolina, June 18 to 19, 2003$250,000 · 1 event
- Flash Flood in Tennessee, June 18, 2003$100,000 · 1 event
- Hail and Damaging Winds in Iowa, June 18, 2003$37,000 · 57 kt wind · 4 events
- Damaging Wind in Louisiana, June 18, 2003$30,000 · 50 kt wind · 1 event
- Damaging Wind in Alabama, June 18, 2003$22,000 · 50 kt wind · 1 event
- Tornado in Florida, June 18, 2003$20,000 · F0 · 1 event
- Flood in Florida, June 18 to 21, 2003$20,000 · 1 event
- Hail in Illinois, June 18, 2003$20,000 · 1 in hail · 1 event
- Damaging Wind in Idaho, June 18, 2003$20,000 · 75 kt wind · 1 event
- Flash Flooding in Virginia, June 18, 20034 events
- Damaging Winds in Wisconsin, June 18, 200356 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363029, 5363027, 5363028, 5363030, 5363031.